Nurse who suffers chronic tailbone pain

My photo
I am a Registered Nurse who has suffered with tailbone pain for over 8 years. Like all chronic pain, it is essential that sufferers get the correct support, diagnosis and treatment appropriate for them as an individual. This blog follows my journey with chronic pain, it expresses my personal opinions and thoughts. It is not intended as a replacement for advice or treatment from your normal Healthcare Provider.

Tuesday, 6 January 2015

Medication

Last night was another bad night, but for a different reason. The GP prescribed me amitriptyline as this has apparently been found to help some people with chronic pain. As discussed previously- pain that started as a response to tissue damage (nociceptive pain), can, over time, cause changes in the nervous system and cause a different type of pain (neuropathic pain). Neuropathic pain can make the nerves overactive and oversensitive.

One can therefore see why medication that calms and relaxes nerves and their responses can help some people. Antidepressants such as amitriptyline can be of benefit to many chronic pain sufferers. Anticonvulsant drugs may also be of help. Many people find great relief when taking these types of medications.

Obviously ones GP is the best to assess and advise individuals regarding this.

I have taken amitriptyline before and had an extremely vivid dream, almost like a hallucination. It was so vivid and disturbing that I stopped taking this medication.

But I am so desperate to be pain free at the moment that I was prepared to try it again. About 2-3 hours after taking it, my right arm and leg felt they did not belong to me. They kept jerking and flying out, almost like I had no control over my reflexes. This went on for over two hours; by which time I must have fallen asleep out of sheer exhaustion. It felt like I was in a boxing ring. Today I feel absolutely shattered.

I have not managed to speak to my GP as yet. The enclosed leaflet lists this as an uncommon side effect, and I was on the lowest dose, so it does seem odd. However, I can only assume it was the amitriptyline. I am certainly not taking it tonight! That being said, it helps many people so do not be put off trying it if you think it may help.

I'm at a loss now. I'm still off the tramadol due to tachycardia- possibly caused by this, and now amitriptyline seems a no-go too.

I would advise anyone wanting to explore taking any kind of medication to discuss it with their GP. I would also advise anyone to speak to their GP, who like me has any kind of unwanted side effect- possibly caused by their medication. Most medications suit most people, and if it doesn't there are lots of alternative ones out there. So don't be afraid to ask. Don't suffer in silence, and always seek help if you are not sure about anything. Always look after yourself, and be safe. It's your body, your pain, and you know your body better than anyone.




No comments:

Post a Comment